Thunderstorm Wind, Buchanan
- When
- July 8, 12:33 AM CST to 12:34 AM CST
- Where
- Buchanan County, (Stj)st Joseph Mem A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.770, -94.920
Measured gust of 59 mph at St. Joseph Airport.
During the laten night/early morning hours of July 7th and 8th, storms brought some severe winds to portions of northwest and western Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the laten night/early morning hours of July 7th and 8th, storms brought some severe winds to portions of northwest and western Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 11:25 PM CST, 1 hour 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1225 AM CDT Tue Jul 8 2025 ...Updated 06z Aviation... .KEY MESSAGES... - Isolated to scattered storms this afternoon, a few of which could be strong gusty winds and locally heavy rainfall. - Potential thunderstorm complex moves into the area late tonight into Tuesday morning. Strong, potentially damaging winds, the main hazard with this potential system. - Multiple chances for showers and storms this week. Though uncertainty in timing and location is very high. && .DISCUSSION... Issued at 242 PM CDT Mon Jul 7 2025 Visible satellite imagery shows a CU field converging, likely on a weak stalled front or residual outflow boundary, from Sedalia and Clinton, MO, westward to the KC area. Another area, between Highway 65 and Highway 63, north of the MO River, has developed some showers and storms. Lastly, there seems to be another weak area of convergence in the CU field from extreme NE KS through north central MO. It's likely we'll see isolated to scattered showers and storms this afternoon and early this evening given the unstable airmass and boundaries in the area. Weak shear will limit the potential for anything organized but the more robust updrafts may lead to some marginally severe wind gusts and locally heavy rain, given the ample moisture available. Focus then shifts to the overnight hours into tomorrow morning. A shortwave trough and its associated surface front will help trigger convection northwest of the area, in South Dakota to Nebraska. stronger flow aloft will lead to stronger deep-layer shear so convection that does develop northwest of the forecast area, will likely grow into a strong to severe MCS. This system will likely track to the southeast during the late evening and overnight hours. It's uncertain how far southeast this complex will survive. At a minimum, it looks like this system may start dying as it moves into the area. However, these systems frequently survive much further southeast and there is guidance that suggest that potential. Given this potential, likely PoPs seem to be the best route for the northwestern half of the forecast area with higher chance PoPs tomorrow morning for the southeastern half. If this system maintains its intensity into the forecast area from Nebraska, damaging wind gusts and heavy rainfall are the most likely hazards. This system adds a fair amount of uncertainty to the forecast for Tuesday, which, with yesterday's forecast, looked like it had better potential for severe convection in the afternoon. However, if the forecast MCS moves through, that will likely limit future convection during the afternoon as the airmass will need to recover. I've seen this recovery occur very quickly before but what seems more likely is that afternoon convection develops south and east of the area. But again, this is highly dependent on how the MCS evolves tomorrow. Wednesday and Thursday look relatively quiet regarding precipitation potential. Ensemble guidance shows low probabilities of QPF over 0.01" both days. So while a shower or two can't be ruled out each afternoon, it looks the majority of the area will stay dry. The next decent chance for precipitation continues to look like Friday and Friday night. Models show several upper-level shortwaves moving through the flow across the Northern Plains and Upper Midwest. Strong moisture transport will occur ahead of the cold front associated with this wave with precipitation becoming more likely late in the day but especially overnight. Ensemble guidance continues to show chance PoPs in the southern portion of the forecast area Saturday. But similar to the tonight- Tuesday time frame, how this system evolves will have a very large influence on the following day. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1219 AM CDT Tue Jul 8 2025 Watching organized thunderstorm complex move southeast out of Nebraska. Although decaying, heavier shower activity is expected. Heavier shower activity should reach STJ between 0630z and 0700z. Will continue to monitor lightning trends to determine if thunder reaches STJ. Less confidence in westward extent of the complex, therefore a bit more uncertain with the KC metro terminals. Timing out the line, if it holds together, will arrive at MCI between 07z and 08z, and then IXD about an hour later. For now, will place TSRA in a PROB30 group for the KC metro terminals. Weaker shower activity may develop behind that between 11-13z. Heavier precipitation expected across Central Missouri through the morning hours. Redevelopment of storms over Central Missouri may be possible on Tuesday afternoon, but will need to watch how current activity modifies the environment. If the environment remains too stable, better precipitation chances may push more into southern and southeastern Missouri for Tuesday afternoon. Expecting mostly VFR conditions, though brief MVFR ceilings are possible. If a downpour occurs at the terminals, may see a few minutes of IFR visibility. Wind gusts with decaying showers may reach between 25-35kts. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...Krull
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0506 AM CDT Mon Jul 07 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081006- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0506 AM CDT Mon Jul 07 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .KEY MESSAGES... - Storms Possible Monday Afternoon; Low Confidence In Evolution - Strong Thunderstorm Complex Over Nebraska May Move Across The Area Late Monday Night; Showers Likely, Severe Threat Uncertain - Additional Shower/Storms Much of This Week; Tuesday Activity and Strength Heavily Dependent on Monday Night Activity
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1119 PM CDT Mon Jul 7 2025
MOZ001-002-080500-
Atchison MO-Nodaway MO-
1119 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WORTH...ATCHISON...
NORTHERN NODAWAY AND NORTHWESTERN HOLT COUNTIES THROUGH MIDNIGHT
CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near College Springs to near Lorton. Movement
was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Hopkins,
Ravenwood, Parnell, Clearmont, Elmo, Pickering, Westboro, Watson,
Quitman, and Phelps City.
This includes Interstate 29 between mile markers 100 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 9464 4036 9460 4026 9556 4030 9556
4032 9561 4031 9566 4034 9562 4041 9566
4046 9564 4046 9568 4048 9570 4049 9568
4051 9569 4052 9566 4055 9566 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0419Z 300DEG 35KT 4066 9514 4057 9605
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Mon Jul 7 2025
KSZ102-MOZ001-002-011-012-080545-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1157 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DONIPHAN...WESTERN
WORTH...ATCHISON...NODAWAY...HOLT AND NORTHWESTERN ANDREW COUNTIES
THROUGH 1245 AM CDT...
At 1156 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Elk Creek to near
Shubert to near Hopkins. Movement was south at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington
Junction, Hopkins, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Barnard, Conception Junction, Parnell,
Bolckow, and Graham.
This includes Interstate 29 between mile markers 69 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 9464 4039 9460 4013 9460 3988 9534
4000 9534 4000 9531 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4031 9566 4034 9562 4046 9564 4048 9570
4054 9565 4056 9568 4052 9575 4058 9577
TIME...MOT...LOC 0456Z 339DEG 35KT 4024 9621 4027 9558 4051 9489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT Tue Jul 8 2025
MOZ003>006-014-080615-
Mercer MO-Daviess MO-Worth MO-Gentry MO-Harrison MO-
1234 AM CDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT WORTH...NORTHWESTERN DAVIESS...
NORTHWESTERN MERCER...GENTRY...NORTHWESTERN HARRISON AND EASTERN
NODAWAY COUNTIES THROUGH 115 AM CDT...
At 1233 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Creston to near Maryville.
Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, Stanberry, Grant City, Ridgeway, Eagleville, New Hampton,
Irena, Sheridan, Blythedale, Darlington, Mcfall, Gentry, Worth,
Allendale, Denver, Hatfield, Ford City, and Martinsville.
This includes Interstate 35 in Missouri between mile markers 96 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 9429 4014 9461 4039 9460 4047 9461
4047 9463 4057 9463 4057 9374
TIME...MOT...LOC 0533Z 293DEG 32KT 4102 9416 4037 9482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 AM CDT Tue Jul 8 2025
KSZ025-102-MOZ001>005-011>014-020>022-028-080630-
Doniphan KS-Atchison KS-Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-
Andrew MO-Platte MO-Atchison MO-Clinton MO-Daviess MO-De Kalb MO-
Worth MO-Holt MO-Caldwell MO-
1243 AM CDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT ATCHISON...DONIPHAN...BUCHANAN...
SOUTHWESTERN HARRISON...NODAWAY...HOLT...ANDREW...SOUTHWESTERN
WORTH...NORTHWESTERN DAVIESS...NORTHWESTERN CLINTON...GENTRY...
SOUTHEASTERN ATCHISON...NORTHWESTERN CALDWELL...NORTHERN PLATTE AND
DEKALB COUNTIES THROUGH 130 AM CDT...
At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near White Cloud to near
Athelstan. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Joseph, Maryville, Atchison, Cameron, Savannah, Plattsburg,
Albany, Gower, Wathena, Elwood, Stanberry, Mound City, Maysville,
Highland, Troy, Country Club Villa, Country Club, King City, Oregon,
and Stewartsville.
This includes the following highways...
Interstate 35 in Missouri between mile markers 54 and 82.
Interstate 29 between mile markers 25 and 95.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4039 9460 4039 9427 4035 9421 4014 9421
4013 9390 4007 9381 3945 9461 3942 9557
3965 9556 3965 9534 4000 9534 4000 9531
4004 9542 4012 9539 4018 9547 4058 9484
4057 9470
TIME...MOT...LOC 0543Z 313DEG 40KT 4003 9568 4000 9525 4052 9458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
119 AM CDT Tue Jul 8 2025
KSZ102-MOZ003-005-006-015-080700-
Doniphan KS-Grundy MO-Mercer MO-Worth MO-Harrison MO-
119 AM CDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN DONIPHAN...NORTHWESTERN
BUCHANAN...WORTH...NORTHEASTERN DAVIESS...NORTHWESTERN GRUNDY...
SOUTHWESTERN MERCER...NORTHEASTERN GENTRY...HARRISON AND NORTHEASTERN
NODAWAY COUNTIES THROUGH 200 AM CDT...
At 118 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Leon to near Union
Star. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bethany, Princeton, Grant City, Ridgeway, Gilman City, Eagleville,
New Hampton, Cainsville, Spickard, Irena, Athelstan, Sheridan,
Blythedale, Mount Moriah, Brimson, Worth, Allendale, Pleasanton,
Denver, and Modena.
This includes Interstate 35 in Missouri between mile markers 83 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 9345 4011 9376 4013 9376 4014 9421
4038 9422 4039 9460 4057 9463 4058 9367
TIME...MOT...LOC 0618Z 316DEG 43KT 4079 9373 3997 9451
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
132 AM CDT Tue Jul 8 2025
KSZ025-102-103-MOZ002-004-011>015-020>022-028-080700-
Leavenworth KS-Doniphan KS-Atchison KS-Buchanan MO-Gentry MO-
Nodaway MO-Andrew MO-Platte MO-Grundy MO-Clinton MO-Daviess MO-
De Kalb MO-Holt MO-Caldwell MO-
132 AM CDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LEAVENWORTH...
ATCHISON...DONIPHAN...BUCHANAN...WEST CENTRAL GRUNDY...SOUTHEASTERN
HARRISON...SOUTHEASTERN NODAWAY...SOUTHEASTERN HOLT...ANDREW...
SOUTHEASTERN WORTH...NORTHWESTERN DAVIESS...NORTHWESTERN CLINTON...
GENTRY...NORTHWESTERN CALDWELL...NORTHERN PLATTE AND DEKALB COUNTIES
THROUGH 200 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Star to near Rushville to near
Netawaka. Movement was south at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Joseph, Leavenworth, Lansing, Atchison, Cameron, Savannah, Platte
City, Plattsburg, Albany, Weston, Gower, Wathena, Elwood, Stanberry,
Maysville, Highland, Troy, Country Club Villa, Country Club, and King
City.
This includes the following highways...
Interstate 35 in Missouri between mile markers 55 and 83.
Interstate 29 between mile markers 19 and 71.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 9556 3965 9534 3985 9534 4039 9444
4039 9431 4034 9421 4014 9421 4014 9376
4012 9373 3920 9497 3917 9518 3942 9518
3942 9557
TIME...MOT...LOC 0632Z 347DEG 41KT 3996 9453 3963 9504 3958 9569
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BTThe Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
16 thunderstorm wind. Local standard time, as filed.
Measured gust of 59 mph at St. Joseph Airport.
Downed tree limbs and wires near Route JJ north of De Kalb.
Several reports of downed wires in the St. Joseph area.
Downed tree limbs and wires near Hillyard Road southwest of Easton.
Downed tree and wires near Burnside Avenue near Plattsburg.
Downed tree and wires near Burnside Avenue near Plattsburg.
Downed tree and wires from thunderstorm outflow near West Concord Drive near Plattsburg.
Downed wires near Prairie View Road east of Gower.
Downed tree limbs and wires near 76th Street from thunderstorm outflow north of Gladstone.
Downed tree limb and wires from thunderstorm outflow near Parkville.
Downed tree and wires near Pennsylvania Avenue from thunderstorm outflow near Lawson.
Report of tree limbs down in Liberty. Utility company also reported power outages in the area around this time. Likely caused by thunderstorm outflow.
Report of downed tree limbs in the Utica area.
Downed tree limb and wires near Valleyview Lane near Lake Arrowhead.
Downed tree and wires just north of Birmingham near World's of Fun.
Downed tree and wires near Sunset Hill Road near Brookfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262539, 1262524, 1262525, 1262526, 1262527, 1262528, 1262529, 1262530, 1262531, 1262532, 1262533, 1262534, 1262535, 1262536, 1262537, 1262538.